Texas, 2021

Hail and Damaging Winds in Texas, January 24 to 25, 2021

January 24 to 25, 2021 · NWS FWD · 10 events in 7 counties and zones

Thunderstorms developed across the Big Country along a cold front the evening of Sunday, January 24. These storms pushed east across North and Central Texas late Sunday night into the early morning hours Monday, producing isolated instances of hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed across the Big Country along a cold front the evening of Sunday, January 24. These storms pushed east across North and Central Texas late Sunday night into the early morning hours Monday, producing isolated instances of hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 24, 12:33 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 24, 12:33 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1233 PM CST Sun Jan 24 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Now through Monday Night/

Similar to the last few days, widespread thick low cloud cover and
areas of fog prevail across North and Central Texas this
afternoon. While we should see some improvement to visibility
through the afternoon, the low cloud cover will continue to
linger. At the surface, a warm front is draped across Central
Texas and appears to be spreading into our southern counties at
this hour based on RAP objective analysis of surface theta-e
advection. This warm front will continue northward into the
evening hours as surface pressure falls occur across West Texas.

The system responsible for our thunderstorm chances is currently
digging through southern Arizona, as indicated by water vapor
imagery, and will eject into the Plains later tonight. Ahead of
the upper trough, flow aloft is becoming increasingly diffluent
across Texas and low level wind fields are strengthening. Low
level warm advection continues to overspread the region and we're
now starting to see an increase in scattered showers as far north
as the I-20 corridor. This trend is expected to continue into the
afternoon and early evening hours as the warm front spreads
northward.

An aircraft sounding from Dallas at 17Z revealed a deep saturated
boundary layer up to around 800 mb. Above that, an elevated mixed
layer is noted resulting in modest capping. Model guidance from this
morning continues to suggest that this capping will strengthen
some through the afternoon, however, parcels lifted from around
800 mb will have ample instability to work with. Steep lapse rates
in excess of 8 C/km were noted on the aircraft sounding. With
effective shear > 50kt observed, any of this warm advection
activity that can get through the elevated capping would have the
potential to become severe with large hail being the main concern.
This appears most likely to occur late this afternoon into the
evening hours from I-20 northward. We'll continue to advertise
relatively high PoPs (50-70%) for the remainder of the afternoon,
however, most of this activity should be in the form of showers.

As the main upper trough gets closer tonight, it'll begin to take
on a more northeasterly trajectory into the Plains. This will
likely take the strongest of the synoptic scale forcing off to
our north overnight. Nonetheless, thunderstorms will increase in
coverage along a fast eastward moving Pacific front overnight.
With a surface low deepening across northwest Texas and tracking
into southern Oklahoma after midnight, most of North Texas will be
in a warm sector, although it appears that it will remain capped
for the most part. Forcing right along the front will be
sufficient to quickly erode this capping which means the greatest
severe threat should be confined to the front itself overnight.
Given strong low level wind profiles and modest instability,
damaging wind gusts will be possible with the strongest storms.
There will also continue to be a low embedded tornado threat with
this activity through the overnight hours. We'll continue to
monitor cap strength in the warm sector tonight, as any
significant weakening would enhance the damaging wind/tornado
threat.

Thunderstorms should quickly move east overnight into early Monday
morning with skies quickly clearing from west to east behind the
front. Winds will become westerly behind the front and should
become gusty by late morning. Highs on Monday will top out in the
upper 60s and lower 70s.

Dunn

&&

.LONG TERM... /Issued 245 AM CST Sun Jan 24 2021/
/Monday onward/

Most of the upcoming week looks quiet and will be characterized by
mostly dry weather and above normal temperatures. We will have a
low chance for light rain on Wednesday, with next weekend looking
like the next opportunity for more substantial rain and
thunderstorm chances.

A Pacific front should be east of the CWA by daybreak Monday, or
at the most, just inside our eastern border by then. In the wake
of the front, we will see rapidly clearing skies and gusty west
winds. Sustained winds of 15-20 MPH with peak gusts of 25-35 MPH
will be likely during the afternoon. At present time, the forecast
wind speeds will be below advisory criteria, but they could come
close, particularly out west. The winds should relax after
sunset.

Upper-level troughing will continue through the middle part of the
week, with a weak upper-level shortwave trough passing north of
our region on Wednesday. This will help drive a cold front south
across the region on Wednesday morning, bringing gusty northwest
winds and cooler temperatures. Some slight rain chances may exist
near the Red River where lift is the strongest, but with moisture
expected to be quite limited in the wake of Monday's frontal
passage, will only carry slight chance PoPs or a sprinkle mention
on Wednesday. Wednesday and Thursday will be the coolest days of
the week with highs only in the 50s (which is actually near normal
for late January) and Wednesday night/Thursday morning lows in
the mid 20s to lower 30s. A widespread freeze does appear likely
during this time frame for much of the CWA, with perhaps our
southeastern counties being the only exception.

For the end of the week, we will see a warming trend as southerly
flow returns quickly. The next storm system looks to develop over
the Great Plains by Saturday, bringing another potential for
showers and thunderstorms to North and Central Texas.
Predictability is too low at this time to make any definitive
statements about the risk for severe weather.

Godwin

&&

.AVIATION... /NEW/
/18Z TAFs/

Widespread low clouds and fog will continue into the nighttime
hours ahead of a cold front overnight. We have seen some
improvement in visibility over the last hour and this should
continue into the early evening as a warm front spreads northward.
Still think IFR conditions will generally prevail through late
tonight ahead of the front. Scattered showers will increase in
coverage through the afternoon with perhaps a few thunderstorms in
the vicinity of the Metroplex by 4-6 pm. This initial activity
will move off to the northeast with a line of showers and storms
expected overnight. We'll continue with VCTS at 7Z with TEMPO TSRA
from 8-11Z across the Metroplex and 10-12Z at Waco. VFR conditions
will prevail behind the front on Monday with westerly winds
increasing to 15G25KT by late morning.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    66  53  68  39  64 /  60 100  10   0   0
Waco                67  55  69  40  69 /  50  70  20   0   0
Paris               62  55  67  37  61 /  60 100  30   0   0
Denton              64  50  69  34  63 /  60 100  10   0   0
McKinney            64  53  68  37  63 /  60 100  20   0   0
Dallas              67  55  69  41  66 /  60 100  20   0   0
Terrell             67  55  69  38  65 /  70 100  20   0   0
Corsicana           67  58  70  42  69 /  60  80  30   0   0
Temple              68  54  70  39  70 /  40  70  20   0   0
Mineral Wells       66  48  68  36  66 /  50 100   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until noon CST today for TXZ091>093-100>104-
115>119-129>134-141>147-156>162-174-175.

&&
Hazardous weather outlook, Jan 24, 11:45 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1145 AM CST Sun Jan 24 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1145 AM CST Sun Jan 24 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Patchy dense fog will continue to reduce visibility to less than 1/2
mile at times into the afternoon. Visibility should improve above 1
mile by evening.

Thunderstorms are expected to develop later this afternoon and into
the evening hours. The strong to severe weather threat is greatest
Sunday evening into early Monday morning. The main hazards will be
large hail and damaging winds, but a few tornadoes may also occur
within a developing squall line overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Shower and thunderstorm chances will return on Saturday, but the
severe weather threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later this afternoon and
overnight.

The radar

The Dallas/Ft Worth radar (KFWS), 63 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Dallas

When
January 24, 2:35 PM CST
Where
Dallas County, 0.67 mi ENE of Alpha
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
32.934, -96.790

Hail, Dallas

When
January 24, 2:45 PM CST
Where
Dallas County, 0.9 mi NW of Richardson
Measured
0.88 in hail
Reported by
Public
Coordinates
32.960, -96.730

A public report indicated nickel-sized hail near the intersection of US 75 and Arapaho Road in the city of Richardson, TX.

Hail, Cooke

When
January 25, 4:15 AM CST
Where
Cooke County, 0.69 mi N of Gainesville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.640, -97.150

Emergency management reported nickel sized hail in the city of Gainesville, TX.

Thunderstorm Wind, Hill

When
January 25, 6:31 AM CST
Where
Hill County, Abbott
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.880, -97.080

Emergency management reported minor wind damage to roofs and metal garages; as well as two trees blown down in the city of Abbott, TX.

Hail, Hill

When
January 25, 6:34 AM CST
Where
Hill County, 0.91 mi NE of Hillsboro
Measured
0.75 in hail
Reported by
Public
Coordinates
32.010, -97.120

MPing report of dime sized hail near Hillsboro.

Hail, Hunt

When
January 25, 6:43 AM CST
Where
Hunt County, 0.58 mi W of Lake Tawakoni
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.880, -96.060

A trained spotter reported half-dollar sized hail near the city of West Tawakoni.

Thunderstorm Wind, Navarro

When
January 25, 7:03 AM CST to 7:10 AM CST
Where
Navarro County, 1.94 mi E of Rice to 1.7 mi ESE of Chatfield
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.231, -96.467

A downburst caused notable wind damage along a 4 mile long path from the Rice area to the Chatfield area. Large trees were damaged, snapped or uprooted (18-24 in diameter). A trailer was overturned and a few pole barns were damaged.

Hail, Kaufman

When
January 25, 7:15 AM CST
Where
Kaufman County, 3 mi WSW of Tolosa
Measured
1 in hail
Reported by
Public
Coordinates
32.370, -96.280

A public report indicated quarter sized hail between the communities of Styx and Tolosa in Kaufman County, TX.

Hail, Kaufman

When
January 25, 7:24 AM CST
Where
Kaufman County, Mabank
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.370, -96.100

An amateur radio report indicated half dollar sized hail in the city of Mabank, TX.

Thunderstorm Wind, Van Zandt

When
January 25, 7:35 AM CST
Where
Van Zandt County, 0.9 mi SW of Canton
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.540, -95.880

A public report indicated a wood utility pole snapped in the south part of Canton, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940863, 937616, 937678, 937605, 937736, 937679, 937609, 937681, 937682, 937611.